Cancer Treatment Side Effects: Skin and Nails
You may have minor skin problems while you are having chemotherapy, such as redness, rashes, itching, peeling, dryness, acne, and increased sensitivity to the sun. Certain anticancer drugs, when given intravenously, may cause the skin all along the vein to darken, especially in people who have very dark skin. Some people use makeup to cover the area, but this can take a lot of time if several veins are affected. The darkened areas will fade a few months after treatment ends.
Your nails may also become darkened, yellow, brittle, or cracked. They also may develop vertical lines or bands.
While most of these problems are not serious and you can take care of them yourself, a few need immediate attention. Certain drugs given intravenously (IV) can cause serious and permanent tissue damage if they leak out of the vein. Tell your doctor or nurse right away if you feel any burning or pain when you are getting IV drugs. These symptoms do not always mean there is a problem, but they must always be checked at once. Don't hesitate to call your doctor about even the less serious symptoms.
Some symptoms may mean you are having an allergic reaction that may need to be treated at once. Call your doctor or nurse right away if:
How can I cope with skin and nail problems?
Itching and dryness
For more information about cancer therapy side effects, and coping with them, please read the "Chemotherapy and Cancer Treatment, Coping with Side Effects" article.
SOURCE: National Cancer Institute (www.cancer.gov)
Last Editorial Review: 11/11/2002
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions